Cutaneous and systemic manifestations of drug-induced vasculitis

Ann Pharmacother. 2002 Jan;36(1):130-47. doi: 10.1345/aph.1A124.

Abstract

Objective: To evaluate the literature for published cases of drug-induced vasculitis with cutaneous and/or systemic manifestations.

Data sources: The MEDLINE database was searched from 1965 to December 1999 for articles focusing on drugs and vasculitis, using various search terminologies (e.g., Churg-Strauss syndrome, Goodpasture's syndrome, Henoch-Schönlein purpura, various drugs suspected to induce vasculitis). Cases were included when they met the established criteria as described in the methodology.

Data synthesis: Drugs found to be most frequently associated with vasculitis were propylthiouracil, hydralazine, colony-stimulating factors, allopurinol, cefaclor, minocycline, D-penicillamine, phenytoin, isotretinoin, and methotrexate. The interval between the first exposure and appearance of symptoms was reported to be extremely variable (hours to years). Vasculitis has occurred after drug dosage increases and after rechallenge with the suspected drug. In the majority of cases, vasculitis has resolved after discontinuing the drug. Patients with more severe, often life-threatening, manifestations have required treatment with corticosteroids, plasmapheresis, hemodialysis, or cyclophosphamide. Death was the result in 10% of all published cases, with a predominance in patients in whom multiple organ systems were involved.

Conclusions: Clinicians need to be suspect of drug-induced vasculitis to enable prompt diagnosis and treatment. This should improve patient outcomes based on the data referenced for this article.

Publication types

  • Review

MeSH terms

  • Animals
  • Drug Eruptions / pathology*
  • Drug Eruptions / therapy
  • Humans
  • Vasculitis / chemically induced*
  • Vasculitis / pathology*
  • Vasculitis / therapy